Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Morristown, TN

April 7, 20057 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 7, 2005, 1:51 PM CDT for 7 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2005, 1:51 PM CDT (18:51 UTC)
Expired
Apr 7, 2005, 5:45 PM CDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Bradley County, TN, Hamilton County, TN, Marion County, TN, Meigs County, TN, Rhea County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 071854
FFWMRX
TNC007-011-065-115-121-143-153-072245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT THU APR 7 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF PIKEVILLE
  BRADLEY COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF CLEVELAND
  HAMILTON COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF CHATTANOOGA
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER
  MEIGS COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DECATUR
  RHEA COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DAYTON
  SEQUATCHIE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF DUNLAP

* UNTIL 645 PM EDT(545 PM CDT)

* AT 247 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A SERIES OF THUNDERSTORMS OVER WESTERN HAMILTON COUNTY... 
SPECIFICALLY BETWEEN RED BANK AND SODDY-DAISY.  THE HEAVY RAINS HAVE 
ALSO BEEN FALLING OVER THE SEQUATCHIE VALLEY...AND THEY ARE HEADED 
TOWARD RHEA AND MEIGS COUNTIES.  THEREFORE...THE WARNING WAS ISSUED 
FOR ALL THESE AREAS.

* LOCATIONS IN THE WARNING INCLUDE ALL AREAS IN THE WARNED COUNTIES 
EXCEPT MOUNTAINS AND SIGNIFICANT HILLS.  NOT ALL THESE AREAS WILL 
EXPERIENCE FLOODING...BUT THE POTENTIAL IS THERE AND CAUTION SHOULD 
BE EXERCISED.

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA PREPARE TO MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT 
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT 
OR BY AUTOMOBILE.

LAT...LON 3500 8585 3501 8477 3525 8472 3536 8486
      3568 8460 3582 8484 3576 8525 3553 8559
      3525 8584

$$

29
2 follow-up statements
000 
WGUS74 KMRX 072009
FFSMRX
TNC007-011-065-115-121-143-153-072245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT THU APR 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT(545 PM CDT) FOR
MARION...BRADLEY...HAMILTON...SEQUATCHIE...MEIGS...BLEDSOE AND RHEA
COUNTIES...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL THUNDERSTORM PRODUCING HEAVY RAIN.  THE STRONGEST 
STORM WAS LOCATED NEAR DAYTON...MOVING NORTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITWELL...SPRING CITY...SOUTH PITTSBURG...SODDY-DAISY...SIGNAL
MOUNTAIN...PIKEVILLE...MONTEAGLE...JASPER...HARRISON...DUNLAP...
DECATUR...CLEVELAND...CHATTANOOGA AND CHARLESTON.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3500 8585 3501 8477 3525 8472 3536 8486
      3568 8460 3582 8484 3576 8525 3553 8559
      3525 8584

$$

GH
000 
WGUS74 KMRX 072229
FFSMRX
TNC007-011-065-115-121-143-153-072236-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT THU APR 7 2005

...THE FLASH FLOOD WARNING FOR MARION...BRADLEY...HAMILTON...
SEQUATCHIE...MEIGS...BLEDSOE AND RHEA COUNTIES IS CANCELED...

PERIODS OF LIGHT TO MODERATE RAIN CAN BE EXPECTED ACROSS SOUTHEAST
TENNESSEE...INCLUDING THE SOUTHERN PLATEAU AND SEQUATCHIE VALLEY...
THROUGH 730 PM EDT (630 PM CDT).  PONDING OF LOW LYING AREAS AND
HIGH SMALL STREAM LEVELS ARE POSSIBLE.

LAT...LON 3500 8585 3501 8477 3525 8472 3536 8486
      3568 8460 3582 8484 3576 8525 3553 8559
      3525 8584

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 10:37 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 7, 10:37 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 AM EDT THU APR 7 2005

PRECIP SLOW TO GET STARTED OVER AREA.  BAND OF -SHRA TO W OF AREA
CONTINUES TO TRUDGE EWD.  WILL TRIM POPS SLIGHTLY FOR AFTERNOON OVER
THE EAST.  THINK LIKELY WORDING SHOULD WORK FOR MOST OF AREA.  ALSO
WILL TRIM BACK HIGH TEMPS A BIT...THINK THAT SURFACE HEATING WILL BE
DISSIPATED BY BUILDING CUMULUS CLOUDS THIS AFTERNOON.  THINK THAT
MODELS MAY BE UNDERPLAYING INSTABILITY FOR THIS AFTERNOON...MLCAPE
AND ML LI VALUES WERE PITIFUL...BUT LOOKED LIKE BOUNDARY LAYER DEW
POINTS WERE RUNNING TOO LOW IN MOST OF MODELS.  THINK THERE WILL BE
ABOUT 400-800 J/KG CAPE AROUND KCHA AND 200-400 J/KG IN TRI-CITIES
AREA.  WILL KEEP SOME MENTION OF THUNDER IN MUCH OF AREA...BUT TAPER
OFF IN NORTHEAST.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM
Hazardous weather outlook, Apr 7, 6:30 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 AM EDT THU APR 7 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-081000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
730 AM EDT (630 PM CDT) WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LOW PRESSURE SYSTEM WILL SLOWLY MOVES EAST SOUTHEAST TO NORTH
GEORGIA BY FRIDAY MORNING. A SERIES OF CONVECTIVE BANDS WILL MOVE
ACROSS THE REGION. SOME OF THESE SHOWERS MAY BE HEAVY AT TIMES.
SMALL HAIL IS POSSIBLE WITH A FEW THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:25 PM CDTSevere Thunderstorm WarningMRXMorgan38 min
Apr 7, 4:47 PM CDTSevere Thunderstorm WarningMRXAnderson, Morgan32 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.